Alert archive / Ohio / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 29, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 17, 2019, 6:33 PM EDT for Knox County, Morrow County, Ohio. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2019, 6:33 PM EDT (22:33 UTC)
- Expired
- May 17, 2019, 7:08 PM EDT
- In force
- 35 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Knox County, OH, Morrow County, OH
The radar
The Cleveland radar (KCLE), 135 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
752
WUUS51 KCLE 172233
SVRCLE
OHC083-117-172345-
/O.NEW.KCLE.SV.W.0029.190517T2233Z-190517T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
633 PM EDT Fri May 17 2019
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southeastern Morrow County in north central Ohio...
Knox County in north central Ohio...
* Until 745 PM EDT.
* At 633 PM EDT, a severe thunderstorm was located over Sparta, or 10
miles southeast of Mount Gilead, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Mount Vernon, Fredericktown, Gambier, Utica, Centerburg,
Chesterville, Sparta, Martinsburg and Bladensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4024 8248 4027 8248 4027 8274 4028 8275
4035 8275 4035 8279 4037 8282 4052 8265
4042 8218 4024 8220
TIME...MOT...LOC 2233Z 296DEG 21KT 4043 8273
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
500
WWUS51 KCLE 172247
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
647 PM EDT Fri May 17 2019
OHC117-172257-
/O.CAN.KCLE.SV.W.0029.000000T0000Z-190517T2345Z/
Morrow OH-
647 PM EDT Fri May 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORROW COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4024 8248 4027 8248 4027 8268 4030 8268
4035 8265 4042 8260 4036 8219 4024 8220
TIME...MOT...LOC 2247Z 292DEG 32KT 4033 8258
$$
OHC083-172345-
/O.CON.KCLE.SV.W.0029.000000T0000Z-190517T2345Z/
Knox OH-
647 PM EDT Fri May 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHERN KNOX COUNTY...
At 647 PM EDT, a severe thunderstorm was located near Centerburg, or
near Mount Vernon, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Mount Vernon, Gambier, Utica, Martinsburg and Bladensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4024 8248 4027 8248 4027 8268 4030 8268
4035 8265 4042 8260 4036 8219 4024 8220
TIME...MOT...LOC 2247Z 292DEG 32KT 4033 8258
HAIL...1.00IN
WIND...60MPH
$$861
WWUS51 KCLE 172258
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
658 PM EDT Fri May 17 2019
OHC083-172345-
/O.CON.KCLE.SV.W.0029.000000T0000Z-190517T2345Z/
Knox OH-
658 PM EDT Fri May 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN KNOX COUNTY...
At 658 PM EDT, a severe thunderstorm was located near Utica, or 8
miles south of Mount Vernon, moving southeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible.
Locations impacted include...
Utica, Martinsburg and Bladensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4024 8248 4027 8248 4027 8257 4032 8254
4036 8249 4030 8219 4024 8220
TIME...MOT...LOC 2258Z 296DEG 28KT 4027 8249
HAIL...1.00IN
WIND...<50MPH
$$027
WWUS51 KCLE 172308
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
708 PM EDT Fri May 17 2019
OHC083-172318-
/O.CAN.KCLE.SV.W.0029.000000T0000Z-190517T2345Z/
Knox OH-
708 PM EDT Fri May 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4024 8248 4027 8248 4027 8257 4032 8254
4036 8249 4030 8219 4024 8220
TIME...MOT...LOC 2304Z 296DEG 21KT 4024 8242
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:28 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 17, 4:28 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 428 PM EDT Fri May 17 2019 .SYNOPSIS... A weak cold front will stall across Central Ohio tonight before lifting north as a strong warm front on Saturday. Low pressure will track out of the Plains on Sunday, crossing the Central Great Lakes Sunday night and pulling a cold front east across the area. High pressure will build east across the Great Lakes late Monday into Tuesday. && .NEAR TERM /THROUGH SATURDAY NIGHT/... A weak cold front continues to push south of the Route 30 corridor late this afternoon and is acting as a focus for scattered showers and thunderstorms to develop. Instability with ML CAPE values of 500- 1000 J/kg have developed south of this boundary where dewpoints remain in the low 60s. Thunderstorms have struggled to grow vertically though with skinny CAPE profiles. We will continue to monitor for any stronger thunderstorms but CAPE is expected to decrease as the thicker cloud cover from upstream convection arrives. Scattered convection will continue to drift southeast through 7-8 PM with a diminishing trend this evening. Small hail or wind gusts to 40 mph are possible with the strongest thunderstorms. Upper level ridge will expand north overnight. Energy spilling around the ridge combined with continued mid-level moisture advection will likely cause scattered showers to develop overnight across mainly the north. A few thunderstorms will also be possible with a ribbon of elevated instability shifting east with time. Scattered showers may linger in the east into Saturday morning before lifting north of the area. Low pressure lifting out of the Plains will lift a warm front north across the area on Saturday. Strong warm advection will occur with temperatures making a push into the lower 80s for southern counties. The front will be a little slower to clear both NW Ohio and NW PA and temperatures may take until later afternoon to reach the 70s. Easterly winds on Saturday ahead of the warm front will cause water levels to rise on the west end of Lake Erie. Please see the Coastal/Lakeshore Flood section below for additional information. Temperatures will remain mild on Saturday night with all areas in the warm sector. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Warm front will lift north of the lake on Sunday with a warm and breezy/windy afternoon anticipated. Wind gusts will need to be monitored closely for the potential of a wind advisory. The region will see increasing moisture and instability by Sunday afternoon with convection developing west of the area then move into NW Ohio by evening. Some of the thunderstorms will be on the strong side along with some locally heavy rainfall. Cold front sweeps across the area Sunday night into early Monday with high pressure building across the region. Highs Sunday afternoon will be very warm with all locations into the 80s. Cooler in the wake of the front on Monday with highs in the 60s to lower 70s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... The long term period continues to indicate an active weather pattern as a southwesterly flow persists across the Plains into the Great Lakes Region. So expect to see increasing chances of thunderstorms every couple of days. The first may arrive Tuesday night into Wednesday then the next wave arriving on Friday. Not much confidence in this time with uncertainty on where a frontal boundary will be located and the differing opinion between the models on where the jet energy will be located. Tuesday will be the cool day of the long term with highs in the 60s. Warmer Wednesday through Friday with highs easily into the 70s to lower 80s. && .AVIATION /18Z Friday THROUGH Wednesday/... At 18Z a weak cold front was located along a line from near FDY-MFD-YNG. The front is expected to slowly settle south this afternoon and may kick off a few showers, already starting to show up south of MFD. MVFR with locally IFR ceilings are in place to start the TAF cycle north of the front with VFR to the south of the front. A few thunderstorms are also possible this afternoon but confidence in hitting a terminal was too low to include in any of the TAFs at this time. Scattered showers with isolated thunderstorms are expected to return to NW Ohio late this evening and slowly shift eastward across the area overnight, near ERI after 12Z. Conditions will generally be VFR overnight. Otherwise winds will be north to northeast at 10 knots or less north of the front, shifting around to east or southeast tonight as the boundary lifts back north as a warm front. OUTLOOK...Some non-VFR possible Saturday morning in showers and again Sunday evening into Monday morning. Thunderstorms are possible Sunday evening/night. && .MARINE... Cold front will continue a slow move southward away from the lake tonight with a northerly wind. However as the boundary lifts back to the north winds will shift to a northeast to east direction which will cause water rises on the western basin. Warm front will lift north of the lake on Sunday with gusty south to southwest winds expected. The western half of the lake will need to be monitored for a small craft advisory since winds speeds may reach the 21 knot threshold. Cold front should sweep across the region Sunday night with winds shifting to the west and northwest for Monday. So this will likely require us to issue a small craft advisory at some point Sunday night then continue into Monday. && .COASTAL/LAKESHORE FLOODING... Water levels continue to be very high across the western basin. Easterly winds developing tonight and continuing into Saturday will push water levels up. Will monitor closely and issue a coastal flood watch if needed. However if winds increase more than expected we may need to consider a very short fused coastal flood warning. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...KEC NEAR TERM...KEC SHORT TERM...MM LONG TERM...MM AVIATION...KEC MARINE...KEC/MM COASTAL/LAKESHORE FLOODING...MM
Hazardous weather outlook, May 17, 4:21 AM EDT, 14 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 421 AM EDT Fri May 17 2019 OHZ006-017>019-027>032-036>038-047-180830- Wood-Hancock-Seneca-Huron-Wyandot-Crawford-Richland-Ashland-Wayne- Stark-Marion-Morrow-Holmes-Knox- 421 AM EDT Fri May 17 2019 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms today as a cold front moves south across the area. The main threats will be damaging winds and large hail this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-OHZ003-007>014-020>023-033-089-PAZ001>003- 180830- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Ottawa- Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina- Summit-Portage-Trumbull-Mahoning-Ashtabula Lakeshore-Northern Erie- Southern Erie-Crawford- 421 AM EDT Fri May 17 2019 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 17, 5:28 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
528 PM EDT Fri May 17 2019
OHZ027-028-036-037-172215-
Crawford-Wyandot-Marion-Morrow-
528 PM EDT Fri May 17 2019
...A STRONG THUNDERSTORM WILL AFFECT MARION...SOUTHEASTERN WYANDOT...
MORROW AND SOUTHERN CRAWFORD COUNTIES...
At 527 PM EDT, an area of strong thunderstorm was located near
Marion, moving east at 30 mph. Winds in excess of 40 mph and half
inch hail are possible.
Locations that may impacted include...Marion, Mount Gilead, Galion,
Cardington, Ashley, Prospect, La Rue, Morral, Waldo, Chesterville,
Sparta, Marseilles, Caledonia, New Bloomington, Edison, Green Camp,
Marengo, Fulton, Harpster and Iberia.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4036 8293 4041 8292 4047 8325 4051 8325
4050 8342 4075 8342 4071 8262 4067 8262
4067 8265 4064 8265 4063 8262 4055 8262
4055 8264 4035 8265
TIME...MOT...LOC 2127Z 278DEG 28KT 4062 8319Special weather statement, May 17, 6:15 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
615 PM EDT Fri May 17 2019
OHZ037-047-172315-
Morrow-Knox-
615 PM EDT Fri May 17 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MORROW AND KNOX
COUNTIES...
At 613 PM EDT, a strong thunderstorm was located near Cardington, or
near Mount Gilead, moving east at 40 mph. Winds in excess of 30 mph
and pea size hail are possible with this storm. Brief heavy
downpours may produce up to half an inch of rainfall.
Locations that may be impacted include...Mount Vernon, Mount Gilead,
Fredericktown, Gambier, Utica, Cardington, Centerburg, Ashley,
Danville, Chesterville, Sparta, Edison, Marengo, Fulton, Martinsburg
and Bladensburg.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4024 8248 4027 8248 4027 8274 4028 8275
4035 8275 4036 8293 4041 8292 4042 8296
4058 8291 4046 8218 4024 8220
TIME...MOT...LOC 2213Z 285DEG 36KT 4047 8284The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:28 PM EDT | Special Weather Statement | CLE | Marion, Morrow | 47 min |
| May 17, 6:15 PM EDT | Special Weather Statement | CLE | Knox, Morrow | 60 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.